What are Barbiturates?
Barbiturates are a group of depressant drugs that can have a wide range of effects on a person’s central nervous system. These drugs are most commonly used as sedatives, according to the Drug Enforcement Administration, but have also seen use as anesthetics and anticonvulsants. Methods of use include ingesting in pill form and injecting in liquid form, though the former is significantly more common. Barbiturates have a sedating effect on a user, causing mild euphoria, drowsiness, and relaxation. Barbiturates range from Schedule II to Schedule IV under the Controlled Substances Act, depending on the specific drug.
Many barbiturates are prescription drugs and can be obtained legally. As is the case with most substances with similar effects, barbiturates see illegal use and abuse throughout the United States. Barbiturate abuse peaked in the 1970s and has been in significant decline since, but it has not disappeared completely. Barbiturates remain a dangerous class of drug when used improperly.
According to the Substance Abuse and Mental Health Services Administration (SAMHSA), nearly 3 million people in the United States reported using barbiturates for a nonmedical purpose in 2014 alone. It’s clear that barbiturate abuse remains a problem in the US despite its decline in the last four-plus decades.
A barbiturate overdose occurs when someone consumes too much of a barbiturate for their system to handle. Overdose is known to happen both accidentally and intentionally. Intentional overdoses are often suicide attempts. Accidental overdose is most common among those with a physical dependence on the drug. People who have obtained the drug illegally rather than through a prescription are more likely to abuse the drug and develop physical dependence.Barbiturates are addictive, and prolonged use can result in a physical addiction to these drugs. Barbiturates are especially dangerous in regard to accidental overdose because a person often develops a tolerance to the mood-altering effects of a drug much more quickly than they do to the lethal effects, according to the U.S. National Library of Medicine. This means that a person with an increased tolerance will often seek a higher dosage in order to produce the desired mental effects, which puts them at a high risk for overdose.
Women are more likely to overdose on barbiturates than men, as they receive more prescriptions for these drugs. This is because women are generally more likely to seek medical help regarding issues with depression and anxiety.
Polydrug use is commonly associated with barbiturate abuse, and this increases the risk for overdose significantly. Mixing barbiturates with substances like alcohol and heroin is common in cases of overdose due to polydrug use. These substances can increase the potency and potentially lethal effects of barbiturates, making them especially dangerous to consume in conjunction. Alcohol can have similar effects to barbiturates, and combining these two substances can have a compounding effect on some of the more dangerous outcomes of each drug, such as respiratory failure. Heroin and other opioids are very common in polydrug use involving barbiturates, and their potential for overdose when used alone makes mixing these drugs very unsafe.
Symptoms of Overdose
Barbiturate intoxication and overdose are usually accompanied by some of the following symptoms:
- Altered consciousness
- Extreme drowsiness
- Judgement issues
- Coordination problems
- Clouded thinking
- Slurring of speech
In more extreme cases dealing with certain powerful barbiturates, a user may exhibit various symptoms, such as memory loss, increased irritability, lack of alertness, and a general hindering of one’s ability to function. Many of these symptoms are very noticeable, which can allow for somewhat easy recognition by others. This can be key in alerting someone to the need for medical help.
According to the U.S. National Library of Medicine, one in 10 people who experience an overdose on barbiturates or a mixture of barbiturates and other drugs will die as a result of the overdose. This figure shows how dire the consequences of abusing this class of drugs can be. Death is usually the result of lung or heart issues.
Even those who survive a barbiturate overdose can suffer significant consequences. Due to the depressant effects of barbiturate intoxication, it is not uncommon for someone to experience a serious head or neck injury due to a fall of some kind. Neck and spinal injuries can cause temporary or even permanent paralysis, having a dramatic effect on a person’s quality of life going forward.
Pregnant women can do damage to the fetus they are carrying, and overdose can even result in miscarriage. This kind of event can have a devastating physical effect on a woman, but it can also have drastic mental and emotional effects as well.
Barbiturate overdose can also cause a person’s gag reflex to be depressed, which can lead to aspiration. In this event, an individual’s lungs fill with fluid due to the gag reflex being unable to stop the flow down the bronchial tubes. This can also lead to pneumonia.
There have been serious cases of muscle and kidney damage as well as a result of an intoxicated or overdosed individual being seriously incapacitated and remaining on a hard surface for a prolonged period of time.
Responding to an Overdose
In the event that someone suspects a barbiturate or mixed overdose involving barbiturates, they should contact 911 immediately, especially in the event of any breathing problems. The presence of medical professionals on the scene can improve the chances of surviving the overdose, which can be deadly. One can also contact the National Poison Control Center (1-800-222-1222) for further instructions.
Keeping a person suspected of an overdose immobilized on a soft surface is recommended to avoid injury. Knowing whether or not an individual mixed a barbiturate with an opioid can be helpful for professionals when they arrive on the scene, as naloxone may be a viable immediate treatment. This drug can help the person regain consciousness and reverse the effects of an opioid overdose. Those who experience a barbiturate overdose may need the assistance of a breathing machine until the drug exits their system completely.
The best way to prevent a barbiturate overdose is to avoid taking these drugs completely. Many people who overdose do not have prescriptions for the drugs and have obtained the substances illegally from someone with a prescription. Nonmedical use can be very dangerous, as it often leads to addiction and a dramatically increased risk for overdose.
For those with a prescription, an open line of communication with their doctor is key to avoid falling into abuse. All questions or concerns need to be voiced with a medical professional. Keeping the medication properly labeled and stored safely is a good way to avoid abuse by others, especially children. Mixing barbiturates with other substances, especially depressants and opioids, is incredibly dangerous for any user, whether they are using barbiturates legally or illegally.
For someone who is physically dependent on barbiturates, withdrawal can be a painful and dangerous process. Going “cold turkey” and abruptly cutting out the drug can turn life-threatening in severe cases. This means that detoxification done without professional assistance is especially hazardous.
Detox should be done in a designated facility that includes 24-hour monitoring by medical professionals. Residential rehabilitation facilities are often a good option for detox, and a client can remain there following this period to begin therapy.
Cognitive Behavioral Therapy for Barbiturate Addiction
An inpatient residential treatment facility is often a viable avenue for someone who has experienced a barbiturate overdose. Treatment at these facilities is fulltime and usually last at least 30 days. In some instances, stays can last 90 days or more, but most clients are able to transition to outpatient treatment after a month or two. Sometimes transition into a sober living facility can be beneficial.Even after the physical dependence on barbiturates is overcome, the addiction remains. This is more of a mental addiction to the substance that is accompanied by negative thinking and patterns of behavior. One of the most common forms of therapy to combat these factors is Cognitive Behavioral Therapy (CBT), according to the U.S. National Library of Medicine. CBT examines the connection between feelings, thoughts, and behaviors, and how they influence each other.
Changing beliefs that may lead to distressing thoughts is a key component of CBT. Thought patterns can become dangerous and result in triggers to use. CBT’s goal is to help people develop coping mechanisms for these occurrences and replace their old way of thinking with a new, healthier form.
Anxiety is often something that drives an addicted individual to relapse, and it can happen years into their recovery. CBT helps them to deal with these instances without the use of self-medication. Relaxation exercises, problem-solving techniques, and stress relief strategies are often part of the CBT process as well.
As depression and anxiety in the wake of barbiturate overdose are common, CBT becomes extremely useful in many cases. Medication may be used in conjunction with therapy in order to combat more severe cases. Some people may need CBT for a short time period while others require several months of therapy. One of the best aspects of CBT is that the strategies learned in therapy continue to help individuals long after their sessions have ended. This makes it extremely effective in aiding long-term recovery.